Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


changing from efavirenz
Apr 19, 2007

Dear Doctors,

I am on efavirenz + 3tc + azt for almost 2 years. My viral load is indectable since the second month of treatment, however, only in the last year my cd4 has started to climb from 240 to 440 (Jan '07). I still have problems with efavirenz, I am always nervous, dizzy and have TOO MANY VIVID DREAMS that sometimes I make some mistakes between my dreams and reality. In this way, my doctor and me are planning to switch from efavirez to atazanavir, however, she is not sure whether I should combine it with ritonavir or not. Do you think that it is the better choice? All my other exams, for instance liver enzymes, are normal. I am still concerned on the long-term effects of azt... should I try to change all my meds (e.g. azt to tenofovir)? Thanks in advance! Warm regards from Brazil.

Response from Dr. Wohl

There is no reason to tolerate side effects when there are alternatives. Clearly, you are one of teh few people who have long term problems with efavirenz. Atazanavir is a fine choice. I see no reason not to boost this medication with ritonavir. The boosting leads to higher levels which can make the drug more potent and it also makes it more difficult for the virus to develop resistance to atazanavir. There is an increased risk of side effects due to ritonavir (diarrhea, nausea) and of atazanavir (jaundice) but these can be looked for and changes made if necessary.

As for AZT, it is unlikely you will develop problems such as fatigue or anemia if you have not by now. AZT is being increasingly linked to fat wasting and that may be a consideration. Tenofovir is an alternative. It is well tolerated but all drugs have side effects and you would have to consider the risk of these with any change. Tenofovir is some people can affect kidney function. This risk seems low and blood work can monitor how your kidneys are doing. A nice aspect of tenofovir is that it, like atazanavir and is once a day.

DW



Previous
Protease Inhibitors
Next
Cause, Progression and Rebound

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement